Heavy Rain, Multnomah
- When
- August 29, 1:00 PM PST to 4:00 PM PST
- Where
- Multnomah County, Troutdale
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.547, -122.415 (the zone’s center; the record gives no point)
A particularly intense area of thunderstorms moved over northwest Oregon and southwest Washington producing localized heavy rain and minor flooding. The Troutdale airport recorded one-and-one-half inches of rain in one hour, and the Vancouver airport recorded more than three-quarters of an inch of rain during the event.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A particularly intense area of thunderstorms moved over northwest Oregon and southwest Washington producing localized heavy rain and minor flooding. The Troutdale airport recorded one-and-one-half inches of rain in one hour, and the Vancouver airport recorded more than three-quarters of an inch of rain during the event. Minor flooding occurred over multiple areas, mainly on small neighborhood streets. Heavy rain over the Historic Columbia River Highway did cause a minor landslide and debris flow, but the road remained open as the debris was cleaned up.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 29, 8:00 AM PST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 900 AM PDT MON AUG 29 2005 .SYNOPSIS...COLD UPPER TROUGH OVER AREA TODAY WITH UNSTABLE AIR MASS ESPECIALLY NORTH PART. TROUGH MOVES EAST OF AREA THIS EVENING WITH HIGH PRESSURE BUILDING INTO SOUTHWEST OREGON LATER TONIGHT. HIGH PRESSURE BUILDS NORTH OFF WASHINGTON COAST TUESDAY. ONSHORE FLOW TURNS NORTHWEST AS HIGH BUILDS NORTH. HIGH PRESSURE OFF WASHINGTON COAST WEDNESDAY CONTINUES DRY NORTH FLOW. HIGH PRESSURE WILL CONTINUE ON THURSDAY BEFORE WESTERLY FLOW STARTS TO INCREASE FOR FRIDAY AND NEXT WEEKEND. && .SHORT TERM... BANDS OF SHOWERS ROLLING IN OVER NORTH PART OF AREA WITH SHOWERS MORE SPOTTY SOUTH. UNSTABLE AMS ASSOCIATED WITH COLD POOL OF TROUGH MOVES INTO COAST LATER THIS MORNING AND OVER INTERIOR THIS AFTERNOON. THIS WILL GIVE THREAT OF ISOLATED TSTMS AGAIN MAIN ACTION N PART OF AREA. 06Z GFS STILL LOOKS WEAK AS GAGE DATA SHOWS SOME BANDS ALREADY PRODUCING .50+ PRECIPITATION. TROUGH AXIS NEAR COAST RANGE AT 00Z WILL NEED TO KEEP TSTMS THREAT OVER INTERIOR INTO EVE. TROUGH MOVES E LATER THIS EVE WITH HIGH PRES BUILDING INTO SW ORE BY MORNING. ONSHORE FLOW CONTINUES OVER AREA WITH FAIR AMOUNT OF CLOUDS OVERNIGHT. HIGH PRES BUILDS N OFF WA COAST BY TUE AFTERNOON. ONSHORE FLOW IN THE MORNING TURNS NW IN THE AFTERNOON CLEARING MOST AREAS. WEAK TROUGH BRUSHES ACROSS WESTERN WA TUE NIGHT. THIS BRINGS SOME MORE ONSHORE FLOW INTO NORTHERN COAST AND LOCALLY DOWN COL RIVER EARLY WED. HIGH LIFTS N AGAIN WED TURNING FLOW NW OVER ALL AREA. KOSOVITZ .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... THURSDAY IS EXPECTED TO BE DRY AND WARM AS THE UPPER RIDGE IS STILL STRONG...AND WILL KEEP TEMPS SLIGHTLY WARMER THEN SEASONAL NORMS. PRECIPITATION WAS DROPPED FOR FRIDAY PER COORDINATION WITH NEIGHBORING OFFICES. ANOTHER TROUGH SHOULD BRING SOME COOLING OVER THE WEEKEND WITH PERHAPS A LITTLE PRECIPITATION ABOUT SUNDAY. && .AVIATION...EXPECT MOSTLY VFR CEILINGS THIS MORNING EXCEPT MVFR CEILINGS AND LOCAL HEAVY RAIN IN SHOWERS...MAINLY IN SW WASHINGTON AND NEAR THE COAST. ISOLATED TSTMS THIS AFTERNOON MAINLY N PORTION OF CWA EXPECTED TO END BY 03Z. CURRENT TAFS COVER EXPECTED CONDITIONS. && .PRELIMINARY POINT POPS AST 83--- PDX 54-00 SLE 54-00 EUG 33-00 && .PQR WATCHES/WARNING/ADVISORIES .WA/OR...NONE. && MORE WEATHER INFORMATION ONLINE AT... http://weather.gov/portland THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 541 AM PDT MON AUG 29 2005 ORZ001>013-WAZ019>023-039-040-301245- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 541 AM PDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1029 AM PDT MON AUG 29 2005 WAZ019-040-301730- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR 1029 AM PDT MON AUG 29 2005 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...COLD UPPER TROUGH WILL BE OVER AREA TODAY. MODERATE TO STRONG WEST FLOW WILL CONTINUE TODAY. HIGH PRESSURE BUILDS INTO AREA TUESDAY. WEST FLOW ON TUESDAY MORNING BECOMES NORTHWEST IN THE AFTERNOON. NORTH TO NORTHWEST FLOW CONTINUES WEDNESDAY AND THURSDAY. ===================================================================== = KEY TO DECODING THE WIND DATA... = = FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION = = AND THE LAST THREE DIGITS ARE THE WIND SPEED. = = IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. = = ***** ALL WIND DATA ARE IN MILES PER HOUR ***** = ===================================================================== SALEM BALLOON SOUNDING WIND 08/29 (12Z) 200 FT 170006 (MPH) 400 FT 185008 (MPH) 1000 FT 240017 (MPH) 2000 FT 255018 (MPH) 2500 FT 255018 (MPH) 3000 FT 255018 (MPH) 4000 FT 260016 (MPH) 4800 FT 260014 (MPH) 5000 FT 260013 (MPH) 6000 FT 260010 (MPH) 7000 FT 270009 (MPH) 8000 FT 290014 (MPH) 9000 FT 290017 (MPH) 9900 FT 285018 (MPH) 12000 FT 270024 (MPH) 14000 FT 250032 (MPH) 16000 FT 240037 (MPH) 18400 FT 230043 (MPH) 20000 FT 230045 (MPH) 22000 FT 225053 (MPH) 23700 FT 220070 (MPH) 25000 FT 215089 (MPH) 28000 FT 210128 (MPH) 30000 FT 215122 (MPH) 30300 FT 215121 (MPH) 34400 FT 220122 (MPH) 35000 FT 220122 (MPH) 39300 FT 225089 (MPH) 44000 FT 225067 (MPH) 45500 FT 220084 (MPH) 47000 FT 225083 (MPH) 50000 FT 230064 (MPH) 54000 FT 230038 (MPH) 54100 FT 230038 (MPH) AVN MODEL WINDS ALOFT VALID 200508291200 ELEV. 08/29 0500PDT 08/29 1700PDT 08/30 0500PDT 08/30 1700PDT 3000 266016 264010 296007 320014 6000 274021 281013 313015 342014 9000 270022 277014 323017 325016 12000 274024 291016 330023 302024 15000 268026 299019 334038 299026 18000 254024 305021 332046 305028 21000 237023 309022 330050 302029 24000 213039 312026 324054 298038 27000 205069 330037 320061 291044 30000 207093 338050 316065 288044 33000 212095 329046 316067 291045 36000 216084 311040 311064 288046 39000 221071 293034 303058 278048 42000 221068 283032 297050 276051 45000 222063 274030 292042 273054 48000 228053 265030 286038 266046 51000 233042 256030 279034 259037
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1136 AM PDT MON AUG 29 2005 ORZ001-003>012-WAZ019>023-039-040-292030- CASCADE FOOTHILLS IN LANE COUNTY-LOWER COLUMBIA- GREATER VANCOUVER AREA-SOUTH WILLAMETTE VALLEY- NORTHERN OREGON CASCADES-NORTHERN OREGON CASCADE FOOTHILLS- CENTRAL COAST RANGE OF WESTERN OREGON-GREATER PORTLAND METRO AREA- CENTRAL WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTH OREGON COAST-COAST RANGE OF NORTHWEST OREGON- SOUTH WASHINGTON COAST-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-WILLAPA HILLS-SOUTH WASHINGTON CASCADES- SOUTH WASHINGTON CASCADE FOOTHILLS- 1136 AM PDT MON AUG 29 2005 ...FUNNEL CLOUD REPORTED NEAR INDEPENDENCE... AT 1124 AM PDT...A CITIZEN IN POLK COUNTY REPORTED A FUNNEL CLOUD NEAR INDEPENDENCE MOVING EAST. THE FUNNEL CLOUD DID NOT TOUCH THE GROUND AND HAS SINCE DISSIPATED. NUMEROUS OTHER HEAVY SHOWERS AND THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS THE REGION...AND COULD PRODUCE BRIEF COLD CORE FUNNEL CLOUDS THROUGH THIS AFTERNOON. WHILE THESE FUNNEL CLOUDS...WHILE REMAINING OFF THE SURFACE...ARE NOT A THREAT TO LIFE OR PROPERTY...THE PUBLIC IS URGED TO REPORT FUNNEL CLOUD SIGHTINGS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT OFFICIALS. WEATHER.GOV/PORTLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
125 PM PDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM FUNNEL CLOUD 10 W INDEPENDENCE 44.86N 123.40W
08/29/2005 POLK OR PUBLIC
&&
MOThe national radar mosaic for the moment the first event began.
1 heavy rain, 1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471104, 5471105.